Missouri, 2023

Damaging Winds in Missouri, July 30, 2023

July 30, 2023 · NWS EAX · 11 events in 7 counties and zones

On the evening of July 30th, a squall line moved south southeast out of SE Nebraska into eastern Kansas and western Missouri. This squall line produced widespread 60 to 70 mph wind gusts with a few gusts up to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of July 30th, a squall line moved south southeast out of SE Nebraska into eastern Kansas and western Missouri. This squall line produced widespread 60 to 70 mph wind gusts with a few gusts up to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 30, 5:45 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 30, 5:45 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Sun Jul 30 2023

.Discussion...
Issued at 256 PM CDT SUN JUL 30 2023

Key Message

* Showers and thunderstorms Sunday night, into Monday morning. Some
  storms may be strong, but widespread severe weather not expected.

* Very warm and humid once again for Tuesday and Wednesday

* Daily chances for thunderstorms return late this week, into
  weekend.

Seasonally warm and humid airmass in place on Sunday has brought
high temperatures touching 90 degrees in some locations. Dewpoints
in the upper 60s to lower 70s have contributed to heat indices a few
degrees higher than going temperatures. This within a broad area of
southeasterly surface winds just east of a developing surface low
over the central High Plains. In the mid levels a stout ridge
continues to exert its influence over the southwestern CONUS, where
hot and dry conditions persist. Around the periphery of the ridge
there is some useful flow, associated with a broad trough over
Hudson Bay. This area of flow between the SW CONUS ridge and the
Hudson Bay low will keep chances for precipitation going for the
next couple days. Satellite imagery at this time looks pretty barren
for any promising rain prospects this afternoon and evening, but
that should change going into tonight. A strong isentropic component
found mostly on the 310-315K Theta E surfaces will contribute to an
area of broad ascent later tonight. There will be a corridor of
richer moisture running NW/SE within the warm air advection regime,
between roughly KSLN and KCOU. This corridor of moisture will be the
areal focus for elevated showers and thunderstorms tonight. The
exact areal extent of the better precipitation chances still needs
to come into better focus. HRRR indicates blossoming convection just
after midnight, perhaps just east of the KC Metro, into central
Missouri. This is a very plausible area of initiation, but with the
low level jet nosing in a little further west, across central and
eastern Kansas, it's also plausible that we could see the convection
form a little further west, into eastern Kansas and western
Missouri. Early IR channel trends with growing CU/ACCAS tonight
after sunset should help bring to into focus where these storms will
form. Despite the richer moisture being in place along that
aforementioned corridor, MU CAPE should max out around 2000-2500
J/kg. However, the aforementioned corridor of better flow aloft will
help contribute to 40+ kts of shear, which may help with some
persistent updrafts. Overall, expect low end severe weather concern
for tonight, but some of the more robust storms may have some hail
around 1 inch.

The story for Monday will be somewhat conditional on how the
convection plays out Monday morning. Left over showers and cloud
debris will certainly play a role in just how warm it can get. With
the better chance of mid/late morning/early afternoon showers in
central Missouri, it's possible that area will remain a bit cooler,
while areas of far EC Kansas and WC Missouri could be a bit warmer
should clouds clear out sooner. This may leave the far southwestern
corner of the CWA vulnerable to heat concerns Monday afternoon.

By Tuesday, the SW CONUS ridge will shift a bit to the east, and
become a little more focused on the central part of the CONUS. This
should bring a bit of drying trend for the early to middle part of
the week. It may also mean warmer temperatures and a return of the
oppressive heat and humidity we have been dealing with, lately.

The extended forecast brings a bit of good news, with respect to
heat and precipitation. There are some signs in the deterministic
operational models of the ridge at the very least flattening out, if
not completely breaking down. This will mean more mid level flow
over the area, which will help with daily chances for rain and a
break from the oppressive heat. While pinpointing any promising
chances for rain is not probable at this point, the shift in the
pattern may bring more active weather and slightly cooler
temperatures to the area perhaps as early as middle to late this
week, into the upcoming weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 644 PM CDT SUN JUL 30 2023

A complex of thunderstorms is currently moving southward across
the region. These storms are expected to impact the terminals over
the next few hours. An additional round of storms is possible
later in the overnight; however, that will be conditional based
on the effect of this first round of storms. VFR conditions return
after sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Pesel
Hazardous weather outlook, Jul 30, 3:38 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
438 AM CDT Sun Jul 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
438 AM CDT Sun Jul 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a chance for thunderstorms this morning with isolated
 damaging wind gusts possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Several additional rounds of thunderstorms possible. Threat of
 severe is low. Hot and humid conditions return midweek.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 30, 5:12 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Sun Jul 30 2023

MOZ001-002-011-302345-
Atchison MO-Holt MO-Nodaway MO-
612 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Atchison,
northwestern Holt and northwestern Nodaway Counties through 645 PM
CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nemaha, or 7 miles southeast of Auburn, moving southeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Blanchard, Elmo, Big Lake, Westboro, Watson,
Quitman, Fortescue, Bigelow, Corning, Phelps City, Indian Cave State
Park and Iowa Reservation of Kansas and Nebraska.

This includes Interstate 29 between mile markers 82 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9575 4058 9519 4042 9486 4001 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4034 9562
      4041 9566 4046 9564 4048 9570 4055 9566
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 2312Z 323DEG 46KT 4033 9571

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB
Special weather statement, Jul 30, 5:43 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sun Jul 30 2023

KSZ025-102-MOZ002-011-012-310015-
Doniphan KS-Atchison KS-Holt MO-Nodaway MO-Andrew MO-
643 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Doniphan, northern
Atchison, Holt, southwestern Nodaway and central Andrew Counties
through 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falls City, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Savannah, Mound City, Highland, Troy, Oregon, Maitland, Amazonia,
Forest City, Craig, Fillmore, White Cloud, Denton, Graham, Big Lake,
Rosendale, Severance, Huron, Leona, Fortescue and Bigelow.

This includes the following highways...
 Interstate 29 between mile markers 54 and 97.
 Interstate 229 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4023 9547 4027 9539 4026 9505 3992 9465
      3961 9536 3965 9540 3965 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4006 9542
      4007 9539 4012 9539 4018 9548
TIME...MOT...LOC 2342Z 326DEG 40KT 4005 9552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HB

The radar

The Topeka radar (KTWX), 144 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holt

When
July 30, 6:01 PM CST to 6:03 PM CST
Where
Holt County, 0.6 mi NE of Oregon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.987, -95.144

Trees blown over roadway in Oregon. Estimated wind gusts up to 65 mph.

Thunderstorm Wind, Buchanan

When
July 30, 6:21 PM CST to 6:22 PM CST
Where
Buchanan County, (Stj)st Joseph Mem A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.920

Measured peak wind gust of 67 mph at St. Joseph Airport (STJ).

Thunderstorm Wind, Buchanan

When
July 30, 6:25 PM CST to 6:28 PM CST
Where
Buchanan County, 1.28 mi ESE of St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.760, -94.829

Wind gusts up to 65 mph in St. Joseph with large tree limbs downed throughout the city.

Thunderstorm Wind, Platte

When
July 30, 7:11 PM CST to 7:12 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

Measured peak wind gust of 66 mph at Kansas City International Airport (MCI).

Thunderstorm Wind, Platte

When
July 30, 7:13 PM CST to 7:15 PM CST
Where
Platte County, 1.13 mi NW of Milton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.229, -94.647

Numerous large trees down between NW 64th Street and NW 79th Terrace on Prairie View Road.

Thunderstorm Wind, Clay

When
July 30, 7:17 PM CST to 7:20 PM CST
Where
Clay County, 0.94 mi WSW of Oakwood
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.172, -94.595

Estimated 70 to 80 mph winds. Large tree limbs downed and power is out.

Thunderstorm Wind, Clay

When
July 30, 7:25 PM CST to 7:26 PM CST
Where
Clay County, (Mkc)ks City Dntn Ar
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -94.600

Measured wind gust of 76 mph at Kansas City Downtown Airport (MKC).

Thunderstorm Wind, Jackson

When
July 30, 7:35 PM CST to 7:38 PM CST
Where
Jackson County, 1.08 mi N of Oak Grove
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.016, -94.132

Measured 70 mph wind gust on truck anemometer in Oak Grove.

Thunderstorm Wind, Jackson

When
July 30, 7:48 PM CST to 7:51 PM CST
Where
Jackson County, 1.31 mi WSW of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.842, -94.372

Estimated 60 mph winds near Lake Winnebago.

Thunderstorm Wind, Henry

When
July 30, 8:18 PM CST to 8:20 PM CST
Where
Henry County, 0.72 mi N of Clinton
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.390, -93.772

Measured peak wind gust of 58 mph on personal weather station in Clinton.

Thunderstorm Wind, Bates

When
July 30, 8:35 PM CST to 8:37 PM CST
Where
Bates County, Rich Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -94.370

Estimated 60 mph winds in Rich Hill causing power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129649, 1129651, 1129652, 1129653, 1131141, 1131110, 1129650, 1131134, 1131132, 1129654, 1131107.